1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

How do you explain symptoms?

Discussion in 'Ask A Question' started by Anonymous, Apr 13, 2012.

  1. Anonymous

    Anonymous · Guest

    I've noticed I've had a bit of trouble trying to explain how I feel post hypo to colleagues... so far I've managed "well it's sort of a little bit like anxiety, dizziness, brain fog all rolled into one". Not sure that really describes what I'm trying to say. :lol: But I got asked the question again yesterday and I seem to get stuck trying to explain this every single time. I'm ok with describing hypos as there as I just refer to the main symptoms. How do you explain? Mind you I realise that maybe the post hypo experience could be a bit different for all of us.... but for me it's that really yuck sinking feeling and bad brain drain/fog. I've had anxiety attacks before as a bad reaction to a med I was put on... and it's pretty close to that sort of feeling, but not quite.
     
  2. shop

    shop · Well-Known Member

    Messages:
    665
    Likes Received:
    5
    Trophy Points:
    38
    Hi,

    I get the usual hypo symtoms during. After I feel shattered and very very cold. Anyone else get this? Never been unconcious and seem to have sorted the last episode of them by adjusting my basal.
     
  3. ebony321

    ebony321 · Well-Known Member

    Messages:
    1,299
    Likes Received:
    24
    Trophy Points:
    58
    Hi,

    It's a tough one isn't it. To be honest my hypo's symptoms are very mild, i recognise mine early, in the early 4's/late 3's, all of a sudden i just know my BG is low and i correct it 99% of the time and keep going.

    The other 1% is exercise, i don't seem to feel the signs until i stop exercising and on occasion have found myself below 2mmol, this is when i get all the typical symptoms, shaky, sweaty but feel cold. The worst symptom for me is the inability to use my brain for simple things.. Until my BG comes back up i'm unable to tell the time, i can't absorb info when reading.. Very bizzarre.. but i assume this is because i'm very low my brain is preventing me from wasting valuable energy.

    If i were to explain a hypo i'd probably explain it as two, the mild ones where i just know i'm hypo so don't really get any distinct symptoms, i just get a flip in my stomach. The other i'd explain as the actual typical hypo where im shaky etc and list the symptoms i have.

    The only time i'm really affected after a hypo is the night time ones, since pumping i think i've had two, as i sleep like a LOG i'm usually pretty low when i wake up and i feel like i'm hungover in the morning :sick: Apart from that i usually test, treat, test then back on my way :)
     
  4. Anonymous

    Anonymous · Guest

    yeah I get the usual symptoms during hypo... shaky, sweaty, nausea, feeling like I'm going to pass out. And actually 'hungover' is probably the best description for post hypo Ebony. :) I think I feel the worst after night hypos too... seem to be having one on average every 3rd night lately. Dropping my basal still doesn't work that well as I still can get the hypos... then I get told I have to increase basal as for the day time BGLs.
    @shop... I've not had the cold feeling, but I certainly seem more prone to hypos when it's cold.
     
  5. ebony321

    ebony321 · Well-Known Member

    Messages:
    1,299
    Likes Received:
    24
    Trophy Points:
    58
    What insulins do you use Mep? Certain basal insulins often work better when split into two (if you haven't already) This way you could lower one half to help ease those hypo's at night then you can also increase the other to help your daytime BG's, takes time to find the balance but it's a common solution to a common problem as many people need different amounts at different times which quite often one injection just can't provide!

    I call it a hypo hangover! i think it's very apt aswell :)
     
  6. Anonymous

    Anonymous · Guest

    I use Lantus for basal and Apidra for bolus. I heard that some people split their lantus dosage... but when I questioned this with my endo he told me I couldn't do this. I'm seeing him again on 23rd this month so I think I will ask him again as I notice it appears my basal wears off in the afternoons.... 24 hours isn't what it seems to be doing. Although I did tell him this and he just said increase my bolus instead.... but I get mixed results with that too. I notice when I am below 5 I can drop very quickly... I guess that's why he tells me to stay above. I get my best BGL numbers in the mornings usually. Although with me I have other health issues going on.... so my docs tend to blame one or the other, etc... I'm a hard case apparently. :lol:

    It's not nice starting your day with the hypo hangover though is it.... sometimes I find it lingers a few hours before I snap out of it. Makes it hard getting myself started at work in the mornings as my concentration is shot.
     
  7. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    Unless it's a bad hypo say under 3 then I don't really get any symptoms at all, when my bg use to be on a roller-coaster ride I would suffer from the most horrendous headaches post-hypo.....thankfully those days are mostly behind me now.
     
  8. ebony321

    ebony321 · Well-Known Member

    Messages:
    1,299
    Likes Received:
    24
    Trophy Points:
    58
    Quite often people comment their lantus dose doesn't quite last 24 hours, you could try moving the dose so it wears off at the point where you usually go low as a compromise of still having one injection, but i think it's better to aim for a good solid basal regime then your bolus can be more exact too so result is better control.

    A Hard case? whatever happened to a good old challenge :lol: ...all joking aside other health issues or not you work with what you have right? you work around it, you shouldn't blame another health issue as a reason for not striving for better control. Seems like you want to experiment to stop the highs and lows but are getting resistance from you health care team. It is better to have them on your side and i wouldn't reccomend going against their advice unless you are confident in doing so!

    It definately isn't nice! especially if like yourself it's happening often :( Hope you get it sorted soon so the horrid hypo hangovers are a thing of the past! :thumbup:
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook